Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 67, NWS San Diego, CA

October 17, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Oct 17, 2004, 7:47 AM PDT for San Diego County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2004, 7:47 AM PDT (14:47 UTC)
Expired
Oct 17, 2004, 9:45 AM PDT
In force
118 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 25 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 2.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 171451
FFWSGX
CAC073-171645-
/X.NEW.KSGX.FF.W.0019.041017T1447Z-041017T1645Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
747 AM PDT SUN OCT 17 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...VISTA...SPRING VALLEY...SANTEE...SAN
  MARCOS...POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA       
  MESA...FALLBROOK...ESCONDIDO...EL CAJON...CHULA VISTA. THIS ALSO   
  INCLUDES THE PARADISE...CEDAR...AND MATAGUAY BURN AREAS.

* UNTIL 945 AM PDT

* AT 742 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE    
  EXTENDING FROM FALLBROOK TO 12 MILES SOUTHEAST OF CHULA VISTA      
  ...MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER SPRINGS...THE WILD ANIMAL PARK...RANCHO BERNARDO...
  RANCHITA...POTRERO...PAUMA VALLEY...PALOMAR MOUNTAIN...OAK GROVE...
  MOUNT LAGUNA...MIRA MESA...MIRAMAR...LAKE HENSHAW...DESCANSO...
  CUYAMACA PEAK...BOULEVARD...AGUA CALIENTE SPRINGS...SAN DIEGO
  COUNTRY ESTATES...RANCHO SAN DIEGO...RAMONA...BOSTONIA...BONITA AND
  ALPINE. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3341 11732 3257 11708 3263 11613 3338 11646

$$

PURPURA/LAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:40 AM PDT, 4 hours 7 minutes earlier.

Area forecast discussion, Oct 17, 3:40 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
340 AM PDT SUN OCT 17 2004

.SYNOPSIS...A TROUGH OF LOW PRESSURE MOVING INLAND ACROSS SOUTHWEST
CALIFORNIA WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
THIS MORNING WITH LOCALLY HEAVY RAINFALL AT TIMES. SCATTERED SHOWERS
WILL CONTINUE AT TIMES INTO TUESDAY ALONG AND WEST OF MOUNTAINS
UNDER COOL MOIST CYCLONIC FLOW. A STRONGER...SOMEWHAT COLDER TROUGH
OF LOW PRESSURE MAY BRING HEAVIER RAINFALL TUESDAY NIGHT INTO
WEDNESDAY. FAIR AND A LITTLE WARMER FOR THE END OF THE WEEK UNDER
WEAK HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH MOVING INLAND ACROSS
SOUTHERN CALIFORNIA EARLY THIS MORNING. NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS ARE SPREADING ACROSS SOUTHWEST
CALIFORNIA. RAINFALL THE PAST FEW HOURS HAS BEEN HEAVIEST ACROSS
NORTHWEST ORANGE COUNTY WITH A NUMBER OF AUTOMATED RAIN GAGES
REPORTING ONE AND ONE HALF INCH OR MORE OF RAINFALL. A FLASH FLOOD
WARNING HAS BEEN ISSUED FOR THIS AREA NORTHEASTWARD INTO ADJACENT
PORTIONS OF THE INLAND EMPIRE. LOCALLY HEAVY RAINFALL IS POSSIBLE
FOR MOST AREAS ALONG AND WEST OF THE MOUNTAINS THIS MORNING...BUT
GENERAL AMOUNTS WILL BE MOSTLY ONE HALF INCH OR LESS WITH GREATEST
AMOUNTS ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. ETA (MET)
POPS GENERALLY FOLLOWED THROUGH TUESDAY WITH CYCLONIC ONSHORE FLOW
AND MOIST LOWER LAYERS LIKELY TO CONTINUE SHOWERS AT TIMES ALONG AND
WEST OF THE MOUNTAINS INTO TUESDAY. A STRONGER...SOMEWHAT COLDER
SYSTEM MAY BRING HEAVIER PRECIPITATION TUESDAY NIGHT INTO WEDNESDAY
WITH STRONGER OROGRAPHIC ENHANCEMENT POSSIBLE. DGEX QPF FOLLOWED FOR
NOW. AS SYSTEM GETS CLOSER AND TIMING MORE CERTAIN...AMOUNTS WILL
LIKELY NEED TO BE INCREASED ABOVE THE ONE HALF TO ONE INCH SIX
HOURLY AMOUNTS CURRENTLY IN THE GRIDS. END OF THE WEEK SHOULD BE
FAIR WITH SLOW WARMING UNDER WEAK HIGH PRESSURE. ANOTHER TROUGH OF
LOW PRESSURE MAY BRING ANOTHER CHANCE OF RAIN BY EARLY NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

MARTIN
Hazardous weather outlook, Oct 17, 7:00 AM PDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 AM PDT SUN OCT 17 2004

CAZ042-043-048-050-055>058-181300-
ALL OF EXTREME SOUTHWESTERN CALIFORNIA-
700 AM PDT SUN OCT 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

POSSIBLE PERIODS OF HEAVY RAIN THAT COULD CAUSE LOCAL FLOODING.
THERE COULD ALSO BE LOCAL MUD SLIDES AND DEBRIS FLOW IN AND BELOW
THE RECENTLY BURNED AREAS.  A FLASH FLOOD WATCH IS IN EFFECT FOR
MOST OF EXTREME SOUTHWESTERN CALIFORNIA.  SEE LAXFFASGX WGUS66 FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

POSSIBLE PERIODS OF HEAVY RAIN WITH URBAN AND SMALL STREAM FLOODING
AND POSSIBLE MODERATE TO STRONG AND GUSTY WINDS LATE TUESDAY AND
EARLY WEDNESDAY.

.SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

ATKIN

In the hours before

Special weather statement, Oct 17, 5:45 AM PDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PDT SUN OCT 17 2004

CAZ042-043-048-050-055>058-172300-
ORANGE COUNTY COASTAL AREAS CA-RIVERSIDE COUNTY MOUNTAINS CA-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS THE INLAND EMPIRE CA-
SAN BERNARDINO COUNTY MOUNTAINS CA-SAN DIEGO COUNTY COASTAL AREAS CA-
SAN DIEGO COUNTY MOUNTAINS CA-SAN DIEGO COUNTY VALLEYS CA-
SANTA ANA MOUNTAINS AND FOOTHILLS CA-
545 AM PDT SUN OCT 17 2004

...FIRST SIGNIFICANT RAINFALL IN EXTREME SOUTHWESTERN CALIFORNIA IN
OVER 180 DAYS...

A TROUGH OF LOW PRESSURE MOVING INLAND ACROSS SOUTHERN CALIFORNIA
WILL BRING NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO SOUTHWEST
CALIFORNIA THIS MORNING...DECREASING THIS AFTERNOON. RAINFALL
EXCEEDING 1.5 INCHES HAS OCCURRED IN PORTIONS OF ORANGE COUNTY
OVERNIGHT WITH AMOUNTS OF ONE HALF TO ONE INCH IN THE INLAND EMPIRE
AND ADJACENT COASTAL FOOTHILLS. LESSER AMOUNTS HAVE OCCURRED IN SAN
DIEGO COUNTY ALONG AND WEST OF THE MOUNTAINS. ADDITIONAL RAINFALL
TODAY OF ONE QUARTER TO ONE HALF INCH IS EXPECTED ALONG THE COAST
WITH AMOUNTS OF ONE HALF TO ONE INCH IN THE COASTAL FOOTHILLS.

COOL...MOIST CYCLONIC FLOW WILL CONTINUE ACROSS SOUTHWEST CALIFORNIA
INTO TUESDAY. THIS WILL BRING SCATTERED...GENERALLY LIGHT SHOWERS AT
TIMES ALONG AND WEST OF THE MOUNTAINS.

A STRONGER...SOMEWHAT COLDER STORM MAY BRING HEAVIER PRECIPITATION
LATE TUESDAY NIGHT INTO WEDNESDAY. DRY WEATHER IS EXPECTED TO RETURN
BY THE END OF THE WEEK.

MARTIN
Local storm report, Oct 17, 7:38 AM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
738 AM PDT SUN OCT 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLOOD            1 S FULLERTON           33.87N 117.93W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            ROADWAY FLOODING.

0326 AM     FLOOD            2 NE ANAHEIM            33.86N 117.85W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            FLOODING ALONG WEIR CANYON ROAD NEAR SANTA ANA RIVER AND
            HIGHWAY 91.

0332 AM     FLOOD            4 NE FULLERTON          33.93N 117.88W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            YORBA LINDA BOULEVARD FLOODED IN 3300 BLOCK.

0334 AM     FLOOD            2 NE ANAHEIM            33.86N 117.85W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            WIER CANYON ROAD FLOODED NEAR SANTA ANA RIVER AND HIGHWAY
            SR91.

0334 AM     FLOOD            2 NW ANAHEIM            33.86N 117.90W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            HIGHWAY 91 FLOODED AT BROOKHURST STREET.

0339 AM     FLOOD            E DANA POINT            33.46N 117.70W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            ROADWAYS FLOODING.

0356 AM     FLOOD            2 NE LAGUNA NIGUEL      33.55N 117.68W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            INTERSTATE 5 FLOODED AT HIGHWAY 73.

0359 AM     FLOOD            NW CORONA               33.87N 117.57W
10/17/2004                   RIVERSIDE          CA   LAW ENFORCEMENT

            FLOODING BETWEEN HIGHWAY 71 AND HIWAY 91 NEAR SANTA ANA
            RIVER.

0402 AM     FLOOD            2 W TUSTIN              33.73N 117.85W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            INTERSATE 5 FLOODED NEAR 4TH STREET ON RAMP. VEHICLES
            STALLED OUT.

0411 AM     FLOOD            S VISTA                 33.19N 117.24W
10/17/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            HIGHWAY 78 FLOODED AT JUST WEST OF MELROSE DRIVE.

0411 AM     FLOOD            2 SW ORANGE             33.78N 117.85W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            HIGHWAY SR22 FLOODED AT S. MAIN STREET.

0507 AM     FLOOD            1 NW TUSTIN             33.74N 117.82W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            HIGHWAY SR55 FLOODED AT EAST FOURTH STREET.

0516 AM     FLASH FLOOD      4 E TEMECULA            33.50N 117.06W
10/17/2004                   RIVERSIDE          CA   LAW ENFORCEMENT

            MUD, ROCKS, AND ASH COVERING HIGHWAY 79 AT NEAR TEMECULA
            CREEK CROSSING. ONE VEHICLE STUCK.

0543 AM     FLOOD            1 SW VISTA              33.18N 117.25W
10/17/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            HIGHWAY 78 FLOODED AT EMERALD DRIVE.

0606 AM     FLOOD            2 N SAN JUAN CAPISTRANO 33.53N 117.65W
10/17/2004                   ORANGE             CA   LAW ENFORCEMENT

            INTERSTATE 5 FLOODED AT JUNIPERO SERRA ROAD.

0611 AM     AVALANCHE        4 ENE ANZA              33.58N 116.61W
10/17/2004                   RIVERSIDE          CA   LAW ENFORCEMENT

            BIG ROCKS AND BOULDERS COVERING HIGHWAY SR371 JUST SOUTH
            OF PARADISE DRIVE.

&&

BALFOUR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:55 AM PDTFlash Flood WarningSGXOrange, San Bernardino2 hr
Oct 17, 9:38 AM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.